Missouri, 2006Tornado in Missouri, July 18, 2006
July 18, 2006 · NWS SGF · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 18, 5:18 PM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 18, 5:18 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
618 PM CDT TUE JUL 18 2006
...UPDATED AVIATION DISCUSSION...
.UPDATE...
A WEAK SURFACE TROUGH/AXIS OF CONVERGENCE STRETCHES FROM A WEAK
SURFACE LOW JUST SOUTH OF STL WESTWARD INTO NORTHEASTERN PORTIONS OF
OUR CWA. CUMULUS/MODEST TOWERING CUMULUS FIELD EXTENDS WESTWARD
ALONG THIS BOUNDARY INTO OUR CWA. STRONGEST MOISTURE CONVERGENCE HAS
BEEN NEAR THE SURFACE LOW AROUND STL VICINITY WHERE AFTER REPEATED
ATTEMPTS AN INTENSE UPDRAFT WAS ABLE TO MAINTAIN ITSELF. THUS FAR
THE MOISTURE CONVERGENCE IN OUR CWA HAS NOT BEEN SUFFICIENT TO
SUPPORT SUSTAINED UPDRAFTS...HOWEVER ATMOSPHERE REMAINS EXPLOSIVELY
UNSTABLE (MLCAPES 4000+ J/KG) AND 30KT OF MID LEVEL FLOW WOULD BE
SUFFICIENT FOR ORGANIZED CONVECTION/SUPERCELLS GIVEN THE EXTREME
INSTABILITY. WILL CONTINUE TO MONITOR RADAR/SATELLITE TRENDS FOR
POSSIBLE CONVECTIVE INITIATION OVER OUR CWA THIS EVENING.
IZZI
&&
.DISCUSSION...//ISSUED AT 240 PM CDT TUE JUL 18 2006//
TEMPERATURES HAD AGAIN SOARED INTO THE MIDDLE AND UPPER 90S ACROSS
MUCH OF THE FORECAST AREA EARLY THIS AFTERNOON WITH HEAT INDICES
BETWEEN 100 AND 107. THESE TEMPERATURES COUPLED WITH DEWPOINTS NEAR
70 WERE YIELDING SURFACE BASED CAPES AROUND 4000 J/KG. HOWEVER A
CAPPING INVERSION AND LACK OF LOW LEVEL CONVERGENCE HAS INHIBITED
CONVECTIVE DEVELOPMENT SO FAR. WATER VAPOR IMAGERY AND PROFILERS
CLEARLY DEPICT THE UPPER RIDGE AXIS WITH 596 HEIGHTS EXTENDING FROM
THE SOUTHERN ROCKIES INTO MISSOURI.
THE HEAT WAVE WILL PERSIST INTO THURSDAY AS THE UPPER RIDGE REMAINS
ANCHORED ACROSS THE REGION. 850 MB TEMPERATURES AROUND 25 DEGREES C
AND 700 MB TEMPERATURES AROUND 13 DEGREES C UNDERNEATH THE UPPER
HIGH WILL PUSH AFTERNOON HIGHS TO AROUND 100 ACROSS MUCH OF THE
FORECAST AREA FOR A COUPLE OF MORE DAYS. WITH THE CONTINUATION OF
THE OPPRESSIVE HEAT...THE EXCESSIVE HEAT WARNING WAS EXPANDED TO
INCLUDE MOST OF THE FORECAST AREA. A HEAT ADVISORY WILL BE ISSUED
FOR FAR SOUTH CENTRAL MISSOURI.
DESPITE ANY SIGNIFICANT FORCING...AN ISOLATED THUNDERSTORM CANNOT BE
RULED LATE THIS AFTERNOON AND EVENING GIVEN THE VERY UNSTABLE
AIRMASS. SOME QUESTION TO WHETHER THE CAPPING INVERSION CAN BE
BROKEN...BUT IF CONVECTION DOES FORM IT COULD QUICKLY BECOME SEVERE.
THE BEST CHANCE CONVECTIVE DEVELOPMENT WILL STRETCH FROM CENTRAL
MISSOURI TO THE EASTERN OZARKS WHERE MOISTURE IS POOLING ALONG A
WEAK BOUNDARY.
THE UPPER PATTERN WILL BE BEGIN TO TRANSITION LATE IN THE WEEK WITH
THE UPPER RIDGE AXIS RETROGRADING TO THE WEST. THIS WILL ALLOW
SHORTWAVES TO SLIDE INTO THE REGION WITH AN ASSOCIATED FRONT SAGGING
SOUTHWARD. PREFER THE SLOWER WRF MODEL ON THE FRONTAL PROGRESSION
GIVEN THE STRONG RIDGE IN PLACE NOW. HOWEVER GIVEN THE UNCERTAINTY I
WILL NOT EXTEND THE HEAT WARNING INTO FRIDAY YET. IF THE SLOWER
FRONTAL MOVEMENT VERIFIES...TEMPERATURES WILL AGAIN REACH CRITICAL
LEVELS. AN INCREASED CHANCE OF CONVECTION WILL ARRIVE THURSDAY NIGHT
OR FRIDAY DEPENDING ON THE PROGRESSION OF THE FRONT. THE CHANCE OF
RAIN WILL CONTINUE INTO SATURDAY. TEMPERATURES WILL ALSO COOL BACK
DOWN TOWARD NORMAL LEVELS THIS WEEKEND.
FOSTER
&&
.AVIATION...
FOR THE 00Z TAFS...ANY ISOLATED CONVECTION THIS EVENING SHOULD
REMAIN NORTH OF BOTH TERMINALS WITH MAINLY CLEAR SKIES EXPECTED.
LIGHT AND VARIABLE WINDS WILL BECOME MORE SOUTHERLY THOUGH REMAIN
FAIRLY LIGHT WEDNESDAY.
IZZI
&&
.CLIMATOLOGY...
AFTERNOON TEMPERATURES AT SPRINGFIELD ROSE TO 99 DEGREES THIS AT 1
PM. THIS READING MAKES TODAY THE 5TH WARMEST JULY 18TH ON RECORD.
HIGH TEMPERATURES ARE FORECAST TO BE NEAR 100 DEGREES FOR THE NEXT
TWO DAYS. THIS WOULD PLACE THE HIGH TEMPERATURES FOR THE NEXT THREE
DAYS INTO THE TEN WARMEST DAYS FOR THIS PERIOD IN JULY. IN ADDITION
THE LOW TEMPERATURES AT NIGHT WILL BE IN THE TOP TEN WARMEST LOW
TEMPERATURES AS WELL.
HATCH
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING FOR MUCH OF THE MISSOURI OZARKS
NORTHWEST OF A LINE FROM GAINESVILLE TO SALEM THROUGH THURSDAY.
HEAT ADVISORY FOR FAR SOUTH CENTRAL MISSOURI INCLUDING WEST PLAINS
THROUGH THURSDAY.
KS...EXCESSIVE HEAT WARNING FOR EXTREME SOUTHEAST KANSAS.
WFO SGF
Hazardous weather outlook, Jul 18, 6:30 PM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
730 PM CDT TUE JUL 18 2006
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
730 PM CDT TUE JUL 18 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
HOT AND HUMID CONDITIONS WILL CONTINUE INTO THE EVENING HOURS
ACROSS THE OUTLOOK AREA. HEAT INDICES WILL GRADUALLY FALL BELOW
100 DEGREES BY MID EVENING.
ISOLATED SEVERE THUNDERSTORMS WILL AFFECT EASTERN PORTIONS OF THE
OUTLOOK AREA THIS EVENING...MAINLY EAST OF AN OSAGE BEACH TO WEST
PLAINS LINE. THE PRIMARY SEVERE THREAT WILL BE DAMAGING WINDS AND
LARGE HAIL...HOWEVER AN ISOLATED TORNADO CANNOT BE COMPLETELY
RULED OUT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
OPPRESSIVELY HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH
THURSDAY WITH AFTERNOON HEAT INDICES RANGING FROM 100 TO 112
DEGREES.
A CHANCE OF THUNDERSTORMS WILL RETURN TO AREAS MAINLY NORTH OF
INTERSTATE 44 THURSDAY NIGHT AND FRIDAY...THEN AREA WIDE ON
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL PROBABLY BE NEEDED THIS EVENING EAST OF AN
OSAGE BEACH TO WEST PLAINS LINE.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
FOSTER/IZZI
In the hours before
Special weather statement, Jul 18, 7:00 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 PM CDT TUE JUL 18 2006
MOZ070-071-081>083-091-092-096>098-105-106-190600-
DENT-DOUGLAS-HOWELL-LACLEDE-OREGON-OZARK-PHELPS-PULASKI-SHANNON-
TEXAS-WEBSTER-WRIGHT-
800 PM CDT TUE JUL 18 2006
THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
615 IN EFFECT UNTIL 1 AM CDT WEDNESDAY FOR THE FOLLOWING AREAS
IN MISSOURI THIS WATCH INCLUDES 12 COUNTIES
IN CENTRAL MISSOURI
PHELPS PULASKI
IN SOUTH CENTRAL MISSOURI
DENT HOWELL OREGON
SHANNON TEXAS
IN SOUTHWEST MISSOURI
DOUGLAS LACLEDE OZARK
WEBSTER WRIGHT
THIS INCLUDES THE CITIES OF...ALTON...AVA...CABOOL...EMINENCE...
FORT LEONARD WOOD...GAINESVILLE...HOUSTON...LEBANON...MANSFIELD...
MARSHFIELD...MOUNTAIN GROVE...ROGERSVILLE...ROLLA...SALEM...
THAYER...THEODOSIA...WAYNESVILLE...WEST PLAINS...
WILLOW SPRINGS AND WINONA.
JLT
Tornado, Shannon
- When
- July 18, 7:50 PM CST to 7:55 PM CST
- Where
- Shannon County, 5 mi NE of Round Spg
- Rating
- F0
- Path length
- 3 mi
- Path width
- 50 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.333, -91.350
A National Weather Service storm survey revealed that a small tornadointermittently impacted a forested area of northern Shannon County. Numerous trees were damaged from the tornado.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Maryland, July 18, 20063 deaths · 12 events
- Damaging Wind in Pennsylvania, July 18, 20062 deaths · 1 injured · 62 kt wind · 1 event
- Hail and Damaging Winds in Indiana, July 18, 20061 death · 1 injured · $59,000 · 1.75 in hail · 27 events
- Hail and Damaging Wind in Vermont, July 18, 200612 injured · $35,000 · 1 in hail · 2 events
- Damaging Wind in Arizona, July 18, 20061 injured · $1.0 million · 75 kt wind · 1 event
- Flash Flood and Hail in West Virginia, July 18, 2006$908,000 · 2.5 in hail · 11 events
- Hail and Damaging Winds in Maine, July 18, 2006$18,000 · 1.75 in hail · 58 events
- Hail and Damaging Winds in Maryland, July 18, 2006$126,000 · 1 in hail · 14 events
- Hail and Damaging Wind in Mississippi, July 18, 2006$170,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Indiana, July 18, 2006$100,000 · 1 in hail · 6 events
- Hail and Lightning Strike in Mississippi, July 18, 2006$100,000 · 0.75 in hail · 2 events
- Lightning Strike in Maine, July 18, 2006$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522940.